Clinical predictors associated with proton pump inhibitor-induced hypomagnesemia

Sunyong Kim, Hyuk Lee, Chan Hyuk Park, Choong Nam Shim, Hyun Jik Lee, Jun Chul Park, Sung Kwan Shin, SangKil Lee, Yongchan Lee, Ha Yan Kim, Dae Ryong Kang

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

There is increasing evidence and case reports regarding proton pump inhibitor (PPI)-induced hypomagnesemia. Our study aimed to clarify the relationship between PPI use and serum magnesium levels and to specify high-risk patients. We retrospectively studied 112 consecutive patients aged 20 years or older who were treated with PPI for ≥30 days and whose serum magnesium levels were available for the PPI treatment period. We compared the mean level of serum magnesium of the enrolled patients with PPI treatment with matched controls. There were no significant differences between the matched PPI users (n = 105) and nonusers (n = 210) in the magnesium levels (0.85 ± 0.09 vs. 0.86 ± 0.16 mM, P = 0.297). In a subgroup analysis of a PPI user group, hypomagnesemia could be observed in 32 patients but not in 80 patients. In multivariate analyses, PPI use for >1 year, age less than 45 years, and concurrent cisplatin or carboplatin use were significantly associated with PPI-induced hypomagnesemia {P = 0.042, odds ratio [OR; 95% confidence interval (CI)]: 5.388[1.056-27.493]; P = 0.007, OR [95% CI]: 4.710 [1.523-14.571]; P = 0.007, OR [95% CI]: 13.404 [2.066-86.952], respectively} after adjusting for confounders. This study shows that long-term PPI use is associated with hypomagnesemia in hospitalized adult patients. Therefore, serum magnesium levels should be checked before the initiation of PPI treatment and during the treatment period in patients, particularly those concurrently using platinum-based chemotherapy or who are expected to use PPI for long periods.

Original languageEnglish
Pages (from-to)14-21
Number of pages8
JournalAmerican Journal of Therapeutics
Volume22
Issue number1
DOIs
Publication statusPublished - 2015 Jan 1

Fingerprint

Proton Pump Inhibitors
Magnesium
Confidence Intervals
Serum
Carboplatin
Therapeutics
Platinum
Cisplatin
Multivariate Analysis
Odds Ratio

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmacology (medical)

Cite this

Kim, S., Lee, H., Park, C. H., Shim, C. N., Lee, H. J., Park, J. C., ... Kang, D. R. (2015). Clinical predictors associated with proton pump inhibitor-induced hypomagnesemia. American Journal of Therapeutics, 22(1), 14-21. https://doi.org/10.1097/MJT.0b013e31829c4c71
Kim, Sunyong ; Lee, Hyuk ; Park, Chan Hyuk ; Shim, Choong Nam ; Lee, Hyun Jik ; Park, Jun Chul ; Shin, Sung Kwan ; Lee, SangKil ; Lee, Yongchan ; Kim, Ha Yan ; Kang, Dae Ryong. / Clinical predictors associated with proton pump inhibitor-induced hypomagnesemia. In: American Journal of Therapeutics. 2015 ; Vol. 22, No. 1. pp. 14-21.
@article{3ff18d40d713468a8e21933621cd2d4b,
title = "Clinical predictors associated with proton pump inhibitor-induced hypomagnesemia",
abstract = "There is increasing evidence and case reports regarding proton pump inhibitor (PPI)-induced hypomagnesemia. Our study aimed to clarify the relationship between PPI use and serum magnesium levels and to specify high-risk patients. We retrospectively studied 112 consecutive patients aged 20 years or older who were treated with PPI for ≥30 days and whose serum magnesium levels were available for the PPI treatment period. We compared the mean level of serum magnesium of the enrolled patients with PPI treatment with matched controls. There were no significant differences between the matched PPI users (n = 105) and nonusers (n = 210) in the magnesium levels (0.85 ± 0.09 vs. 0.86 ± 0.16 mM, P = 0.297). In a subgroup analysis of a PPI user group, hypomagnesemia could be observed in 32 patients but not in 80 patients. In multivariate analyses, PPI use for >1 year, age less than 45 years, and concurrent cisplatin or carboplatin use were significantly associated with PPI-induced hypomagnesemia {P = 0.042, odds ratio [OR; 95{\%} confidence interval (CI)]: 5.388[1.056-27.493]; P = 0.007, OR [95{\%} CI]: 4.710 [1.523-14.571]; P = 0.007, OR [95{\%} CI]: 13.404 [2.066-86.952], respectively} after adjusting for confounders. This study shows that long-term PPI use is associated with hypomagnesemia in hospitalized adult patients. Therefore, serum magnesium levels should be checked before the initiation of PPI treatment and during the treatment period in patients, particularly those concurrently using platinum-based chemotherapy or who are expected to use PPI for long periods.",
author = "Sunyong Kim and Hyuk Lee and Park, {Chan Hyuk} and Shim, {Choong Nam} and Lee, {Hyun Jik} and Park, {Jun Chul} and Shin, {Sung Kwan} and SangKil Lee and Yongchan Lee and Kim, {Ha Yan} and Kang, {Dae Ryong}",
year = "2015",
month = "1",
day = "1",
doi = "10.1097/MJT.0b013e31829c4c71",
language = "English",
volume = "22",
pages = "14--21",
journal = "American Journal of Therapeutics",
issn = "1075-2765",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

Kim, S, Lee, H, Park, CH, Shim, CN, Lee, HJ, Park, JC, Shin, SK, Lee, S, Lee, Y, Kim, HY & Kang, DR 2015, 'Clinical predictors associated with proton pump inhibitor-induced hypomagnesemia', American Journal of Therapeutics, vol. 22, no. 1, pp. 14-21. https://doi.org/10.1097/MJT.0b013e31829c4c71

Clinical predictors associated with proton pump inhibitor-induced hypomagnesemia. / Kim, Sunyong; Lee, Hyuk; Park, Chan Hyuk; Shim, Choong Nam; Lee, Hyun Jik; Park, Jun Chul; Shin, Sung Kwan; Lee, SangKil; Lee, Yongchan; Kim, Ha Yan; Kang, Dae Ryong.

In: American Journal of Therapeutics, Vol. 22, No. 1, 01.01.2015, p. 14-21.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Clinical predictors associated with proton pump inhibitor-induced hypomagnesemia

AU - Kim, Sunyong

AU - Lee, Hyuk

AU - Park, Chan Hyuk

AU - Shim, Choong Nam

AU - Lee, Hyun Jik

AU - Park, Jun Chul

AU - Shin, Sung Kwan

AU - Lee, SangKil

AU - Lee, Yongchan

AU - Kim, Ha Yan

AU - Kang, Dae Ryong

PY - 2015/1/1

Y1 - 2015/1/1

N2 - There is increasing evidence and case reports regarding proton pump inhibitor (PPI)-induced hypomagnesemia. Our study aimed to clarify the relationship between PPI use and serum magnesium levels and to specify high-risk patients. We retrospectively studied 112 consecutive patients aged 20 years or older who were treated with PPI for ≥30 days and whose serum magnesium levels were available for the PPI treatment period. We compared the mean level of serum magnesium of the enrolled patients with PPI treatment with matched controls. There were no significant differences between the matched PPI users (n = 105) and nonusers (n = 210) in the magnesium levels (0.85 ± 0.09 vs. 0.86 ± 0.16 mM, P = 0.297). In a subgroup analysis of a PPI user group, hypomagnesemia could be observed in 32 patients but not in 80 patients. In multivariate analyses, PPI use for >1 year, age less than 45 years, and concurrent cisplatin or carboplatin use were significantly associated with PPI-induced hypomagnesemia {P = 0.042, odds ratio [OR; 95% confidence interval (CI)]: 5.388[1.056-27.493]; P = 0.007, OR [95% CI]: 4.710 [1.523-14.571]; P = 0.007, OR [95% CI]: 13.404 [2.066-86.952], respectively} after adjusting for confounders. This study shows that long-term PPI use is associated with hypomagnesemia in hospitalized adult patients. Therefore, serum magnesium levels should be checked before the initiation of PPI treatment and during the treatment period in patients, particularly those concurrently using platinum-based chemotherapy or who are expected to use PPI for long periods.

AB - There is increasing evidence and case reports regarding proton pump inhibitor (PPI)-induced hypomagnesemia. Our study aimed to clarify the relationship between PPI use and serum magnesium levels and to specify high-risk patients. We retrospectively studied 112 consecutive patients aged 20 years or older who were treated with PPI for ≥30 days and whose serum magnesium levels were available for the PPI treatment period. We compared the mean level of serum magnesium of the enrolled patients with PPI treatment with matched controls. There were no significant differences between the matched PPI users (n = 105) and nonusers (n = 210) in the magnesium levels (0.85 ± 0.09 vs. 0.86 ± 0.16 mM, P = 0.297). In a subgroup analysis of a PPI user group, hypomagnesemia could be observed in 32 patients but not in 80 patients. In multivariate analyses, PPI use for >1 year, age less than 45 years, and concurrent cisplatin or carboplatin use were significantly associated with PPI-induced hypomagnesemia {P = 0.042, odds ratio [OR; 95% confidence interval (CI)]: 5.388[1.056-27.493]; P = 0.007, OR [95% CI]: 4.710 [1.523-14.571]; P = 0.007, OR [95% CI]: 13.404 [2.066-86.952], respectively} after adjusting for confounders. This study shows that long-term PPI use is associated with hypomagnesemia in hospitalized adult patients. Therefore, serum magnesium levels should be checked before the initiation of PPI treatment and during the treatment period in patients, particularly those concurrently using platinum-based chemotherapy or who are expected to use PPI for long periods.

UR - http://www.scopus.com/inward/record.url?scp=84921434071&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84921434071&partnerID=8YFLogxK

U2 - 10.1097/MJT.0b013e31829c4c71

DO - 10.1097/MJT.0b013e31829c4c71

M3 - Article

C2 - 23846522

AN - SCOPUS:84921434071

VL - 22

SP - 14

EP - 21

JO - American Journal of Therapeutics

JF - American Journal of Therapeutics

SN - 1075-2765

IS - 1

ER -